scorecardresearch
Follow Us:
Wednesday, September 30, 2020

Fact Check: Does ibuprofen make COVID-19 worse? Some warnings, some uncertainty

WHO spokesperson Christian Lindmeier told reporters in Geneva that investigations into the possible adverse impact of ibuprofen were ongoing.

Written by Tabassum Barnagarwala | Mumbai | Updated: March 19, 2020 7:58:45 pm
Coronavirus and Ibuprofen, coronavirus, coronavirus update, coronavirus and ibuprofen, ibuprofen uses, ibuprofen side effects, ibuprofen usage, ibuprofen dosage, ibuprofen dose, ibuprofen patients, coronavirus patients Common medicines like Brufen and Combiflam contain ibuprofen. (AP Photo)

On Tuesday, the World Health Organisation (WHO) advised patients suffering from COVID-19-like symptoms to avoid the anti-inflammatory drug ibuprofen, unless prescribed by doctors. This followed an article published in The Lancet Respiratory Medicine suggesting that certain drugs, including ibuprofen, may make patients more vulnerable to COVID-19, as well as a warning by France’s Health Minister that such patients should avoid painkillers like ibuprofen and aspirin.

WHO spokesperson Christian Lindmeier told reporters in Geneva that investigations into the possible adverse impact of ibuprofen were ongoing.

“In the meantime, we recommend using rather paracetamol, and do not use ibuprofen as a self-medication. That’s important,” Lindmeier said. But if ibuprofen has been prescribed by healthcare professionals, the spokesperson added, “then, of course, that’s up to them”.

What is ibuprofen?

It is an anti-inflammatory drug that is easily available with chemists in India, and can be purchased without a doctor’s prescription. Common medicines that contain ibuprofen include Brufen and Combiflam tablets. Ibuprofen, a non-steroid, is used for relief from joint pain, migraine, fever, body ache, and even pain during the menstrual cycle. Its function is to reduce pain, swelling, and fever by suppressing substances that produce swelling in the body. Other non-steroid anti-inflammatory drugs (NSAID) include aspirin, cortisone, naproxen and diclofenac.

What the study flagged

Writing in The Lancet Respiratory Medicine, a team of scientists have suggested that consumption of ibuprofen increases the number of certain enzymes that could worsen COVID-19 infection, caused by the virus SARS-CoV-2.

“Human pathogenic coronaviruses (severe acute respiratory syndrome coronavirus [SARS-CoV] and SARSCoV-2) bind to their target cells through angiotensin-converting enzyme 2 (ACE2), which is expressed by epithelial cells of the lung, intestine, kidney, and blood vessels,” they wrote. (‘Are patients with hypertension and diabetes mellitus at increased risk for COVID-19 infection?’; Lei Fang, George Karakiulakis, Michael Roth: Lancet Respir Med 2020, published online on March 11) ACE2, an enzyme also found in bats, is SARS-CoV-2’s entry point into the cell. The research cited a study that observed that ACE2 expression increases in hypertensive and diabetic patients, making them more vulnerable to severe infection. Drugs like ibuprofen and thiazolidinediones, used to treat type-2 diabetes, too increase ACE2 expression.

“We suggest that patients with cardiac diseases, hypertension, or diabetes, who are treated with ACE2-increasing drugs, are at higher risk for severe COVID-19 infection and, therefore, should be monitored for ACE2-modulating medications, such as ACE inhibitors or ARBs,” the authors of the paper said.

Fact Check: Does ibuprofen make COVID-19 worse? Some warnings, some uncertainty Customers wait as a pharmacist prepares medicines at a pharmacy in western Tehran, Iran. (AP Photo: Vahid Salemi)

Warning and dispute

French Health Minister Olivier Véran, a neurologist, posted on Twitter on March 14: “Taking anti-inflammatory drugs (ibuprofen, cortisone, …) could be a factor in worsening the infection. If you have a fever, take paracetamol. If you are already on anti-inflammatory drugs or in doubt, ask your doctor for advice.” (Translated from the French)

France had recorded nearly 7,700 COVID-19 cases and close to 150 deaths until Wednesday evening. The French media has written about French officials raising an alarm over non-steroid anti-inflammatory drugs.

📢 Express Explained is now on Telegram. Click here to join our channel (@ieexplained) and stay updated with the latest

In the UK, The Mirror reported that a four-year-old girl infected with COVID-19 had suffered from vomiting, shaking, and high-grade fever after being administered ibuprofen.

The French Minister’s concerns have, however, been disputed. Dr Muge Cevik, infectious diseases researcher at the Infection and Global Health Research Division at the University of St Andrews, Scotland, wrote on Twitter the same day: “Deeply concerned about this bold statement by the French MoH with no reference to the claim, which is causing public concern. There’s no scientific evidence I am aware of that ibuprofen cause worst outcomes in #COVID19.”

Fact Check: Does ibuprofen make COVID-19 worse? Some warnings, some uncertainty A doctor in a protective suit sits outside an isolation ward for COVIND-19 patients at a hospital in Hyderabad. (AP Photo: Mahesh Kumar A)

In India, caution from doctors

Dr Om Shrivastav, infectious diseases expert at Mumbai’s Jaslok Hospital, said this is currently observational evidence, and scientific evidence on ibuprofen’s effects is yet to collated and ratified. “There appears to be some amount of increased mortality in patients of coronavirus. People are going into cardiac and respiratory failure,” he said.

Dr Pravin Amin, Intensive Care Unit specialist at Breach Candy Hospital in Mumbai, said they would avoid prescribing ibuprofen in coronavirus patients until further studies are done, and replace the treatment of fever and body pain with paracetamol. “It is too early to predict anything. But there is speculation that a few cases in the west have shown worsening outcome when this drug is used. It is possible patients had some form of reaction,” Dr Amin said.

Don’t miss from Explained | How long can the virus live on surfaces or in air around you?

Dr Tanu Singhal, infectious diseases expert, said ibuprofen is known to cause kidney damage and gastric ulcers in elderly people.

“Ibuprofen is not a great drug and we avoid it. There is scientific evidence that it causes adverse effects in treated chickenpox patients. In hypertensive and diabetic patients, the drug can worsen health, but again, there is no evidence with respect to coronavirus,” she said. Dr Singhal said that Mumbai’s Kokilaben Dhirubhai Ambani Hospital, where she is a consultant, will avoid using the drug.
Anup Kumar Yadav, director of National Health Mission, Maharashtra, said they have been informed about the reports from France, and that the drug would be avoided.

📣 The Indian Express is now on Telegram. Click here to join our channel (@indianexpress) and stay updated with the latest headlines

For all the latest Explained News, download Indian Express App.

0 Comment(s) *
* The moderation of comments is automated and not cleared manually by indianexpress.com.
Advertisement
Advertisement
Advertisement
Advertisement